Hail, Lee
- When
- May 14, 5:00 PM EST
- Where
- Lee County, 1.31 mi WNW of Jonesville
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.690, -83.120
Quarter sized hail fell at Jonesville.
Moderate instability with rather steep lapse rates and sufficient shear developed ahead of a cold front that supported the development of hail producing convection mainly on the higher Cumberland Plateau terrain and nearby counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Moderate instability with rather steep lapse rates and sufficient shear developed ahead of a cold front that supported the development of hail producing convection mainly on the higher Cumberland Plateau terrain and nearby counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 14, 4:17 PM EST, 43 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 517 PM EDT FRI MAY 14 2010 .DISCUSSION... AMENDED ZONES TO INCREASE SIZE OF SVR TSTM WATCH AREA TO ADD IN SCOTT AND RUSSELL COUNTIES IN SOUTHWEST VIRGINIA AND COUNTIES FROM ALONG A LINE IN EAST TENNESSEE FROM A LINE EXTENDING WEST FROM HANCOCK...GRAINGER...KNOX...BLOUNT...MONROE. MAIN THREATS WILL CONTINUE TO BE LARGE HAIL AND SOME DAMAGING WINDS AT LEAST UNTIL AROUND 00Z IN THESE AREAS. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 65 85 65 83 65 / 30 70 30 50 50 KNOXVILLE MCGHEE TYSON AIRPORT, TN 64 84 63 81 64 / 40 50 30 50 50 OAK RIDGE, TN 64 84 64 81 64 / 40 50 30 50 50 TRI CITIES AIRPORT, TN 60 82 56 78 58 / 50 30 20 50 50 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 357 AM EDT FRI MAY 14 2010 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-150900- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 357 AM EDT FRI MAY 14 2010 /257 AM CDT FRI MAY 14 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A WEAK COLD FRONT WILL SAG SOUTH INTO THE REGION TODAY. SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED...AND SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE THIS AFTERNOON WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SOME SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE IN THE FORECAST THROUGH THE WEEKEND INTO EARLY NEXT WEEK. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...ESPECIALLY ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES TODAY AND THROUGH THE WEEKEND.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
452 PM EDT FRI MAY 14 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL HUNTSVILLE 36.41N 84.49W
05/14/2010 E0.88 INCH SCOTT TN TRAINED SPOTTER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
514 PM EDT FRI MAY 14 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 1 NW ROCKWOOD 35.88N 84.69W
05/14/2010 E1.75 INCH ROANE TN AMATEUR RADIO
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
532 PM EDT FRI MAY 14 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM HAIL 3 W HUNTSVILLE 36.41N 84.54W
05/14/2010 E1.00 INCH SCOTT TN LAW ENFORCEMENT
QUARTER SIZE HAIL REPORTED.
&&
TROUTMANSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 535 PM EDT FRI MAY 14 2010 TNZ013-014-035>037-067-142230- ANDERSON TN-CAMPBELL TN-CLAIBORNE TN-MORGAN TN-ROANE TN-UNION TN- 535 PM EDT FRI MAY 14 2010 ...SIGNIFICANT WEATHER ADVISORY FOR PARTS OF CLAIBORNE... CAMPBELL...UNION...MORGAN...ANDERSON AND ROANE COUNTIES UNTIL 630 PM EDT... AT 531 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES SOUTH OF BARBOURVILLE TO ROCKWOOD...AND MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...LA FOLLETTE... KINGSTON...OAK RIDGE...CLINTON...JACKSBORO...OLIVER SPRINGS... HARROGATE-SHAWANEE...OAKDALE...WHITE OAK...PETROS...CARYVILLE... ROSEDALE...HARRIMAN...CLAIRFIELD...DEARMOND...FINCASTLE...DISNEY... LAKE CITY...BRADBURY AND NORRIS. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
543 PM EDT FRI MAY 14 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL ONEIDA 36.50N 84.51W
05/14/2010 E1.00 INCH SCOTT TN AMATEUR RADIO
&&
TROUTMANSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 559 PM EDT FRI MAY 14 2010 TNZ084-099-100-142245- BRADLEY TN-HAMILTON TN-MEIGS TN- 559 PM EDT FRI MAY 14 2010 ...SIGNIFICANT WEATHER ADVISORY FOR BRADLEY...HAMILTON AND SOUTHERN MEIGS COUNTIES UNTIL 645 PM EDT... AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES EAST OF SODDY-DAISY...OR 12 MILES WEST OF CLEVELAND...MOVING NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HOPEWELL...BIRCHWOOD AND BIG SPRING. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. DGS
The Knoxville radar (KMRX), 63 km away, was scanning. The volume nearest the first event began at 21:58 UTC.
1 hail. Local standard time, as filed.
Quarter sized hail fell at Jonesville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222086.